Stochastic differential equations in the theory of solute transport through inhomogeneous porous media

Journal Article (Journal Article)

Stochastic differential equations for solute transport are constructed from corresponding deterministic transport equations by re-interpreting their physical parameters as random functions of space and time. A partial differential equation for the ensemble-average solute concentration then can be derived from the stochastic transport equation by a cumulant expansion method used in non-equilibrium statistical mechanics. Examples of this approach are given for both conservative and reactive solutes moving through inhomogeneous porous media. The resulting ensemble-average transport equations are shown to be similar formally to their local-scale, deterministic analogs; but they exhibit additional, field-scale physical parameters arising from correlations among fluctuating, local-scale convective or reactive properties of the solute. -from Authors

Duke Authors

Cited Authors

  • Sposito, G; Barry, DA; Kabala, ZJ

Published Date

  • January 1, 1991

Published In

  • Advances in Porous Media. Vol. 1

Start / End Page

  • 295 - 309

Citation Source

  • Scopus